Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at May 29, 2019, 4:48 PM EDT for Luzerne County, Pennsylvania. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2019, 4:48 PM EDT (20:48 UTC)
- Expired
- May 29, 2019, 5:49 PM EDT
- In force
- 61 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 112 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:15 PM EDT | FLASH FLOOD | Wilkes-Barre, PA | TRAFFIC DIVERTED DUE TO WATER OVER ROADWAY ON MAIN STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296
WGUS51 KBGM 292048
FFWBGM
PAC079-292215-
/O.NEW.KBGM.FF.W.0004.190529T2048Z-190529T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
448 PM EDT Wed May 29 2019
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Northeastern Luzerne County in northeastern Pennsylvania...
* Until 615 PM EDT.
* At 446 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, which has received repeated
batches of rain this afternoon.
* Some locations that will experience flooding include...
Wilkes-Barre, Kingston, Nanticoke, Plains, Pittston, Plymouth,
Exeter, Swoyersville, West Pittston and Edwardsville.
* Solomon Creek and Coal Creek will be especially vulnerable to
flash flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4115 7606 4129 7605 4133 7586 4133 7568
4129 7569 4127 7568 4126 7565 4119 7565
4117 7563 4117 7561 4115 7561 4112 7563
4113 7568 4111 7573
$$
MDP1 follow-up statement
841
WGUS71 KBGM 292149
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
549 PM EDT Wed May 29 2019
PAC079-292158-
/O.CAN.KBGM.FF.W.0004.000000T0000Z-190529T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Luzerne PA-
549 PM EDT Wed May 29 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN LUZERNE COUNTY IS
CANCELLED...
The heavy rain is ending. Flood waters are receding. Flooding is no
longer expected to pose a significant threat. Please continue to
heed any remaining road closures. A flood advisory remains in effect.
LAT...LON 4115 7606 4129 7605 4133 7586 4133 7568
4129 7569 4127 7568 4126 7565 4119 7565
4117 7563 4117 7561 4115 7561 4112 7563
4113 7568 4111 7573
$$
MJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:06 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 29, 3:06 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
306 PM EDT Wed May 29 2019
.SYNOPSIS...
A line of thunderstorms will affect the region through early
evening, mainly south of the NY / PA border. Another storm is
forecast to move through the northeast on Thursday, ushering in
additional showers and a few thunderstorms.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
3 PM update...
A line of intense thunderstorms will move through Northeast PA
through late afternoon. Driven by MLCape values between
1000-1500 j/kg and 50-60 kt bulk shears, these storms will
continue to intensify with isolated supercells possible.
The latest model predictions push the convective line east of
our FA around 6 PM with scattered light showers trailing the
thunderstorms.
Except for a stray sprinkle or shower over our southeastern
forecast area, the overnight hours will be dry with low clouds
and patchy fog forming.
Another wave will rotate into NY/PA Thursday afternoon and spark
another round of showers and thunderstorms. Though the storms
are not expected to be as intense as the last few days,
precipitable water will range from 1.25 to 1.50 inches between
the Twin Tiers and Wyoming Valley. Because portions of this
region received copious rainfall in recent days, any storms
forming over this area will need to be monitored.
Showers and isolated thunderstorms will continue for the first
half of Thursday night before finally moving eastward. Storm
total QPF values of 0.50 to 0.80 inches are forecast from the
NY/PA border southward.
130 PM update...
A tornado watch is in effect for Luzerne County until 8 PM EDT.
1025 AM update...
A line of showers is moving across Lakes Erie and Ontario at
this time. Breaks in the overcast over the Wyoming Valley will
cause atmospheric destabilization this afternoon with potential
CAPE values of 1000 j/kg or greater. In addition, winds shifting
aloft will create a favorable hodograph for organized severe
convection, with supercells possible from the Wyoming Valley
southward.
We expect thunderstorms to rapidly intensify between 130 PM and
3 PM. The greatest threat for severity weather will be before
630 PM.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Short wave departs early Friday allowing some weak ridging and
drier air to build into the region. After perhaps a morning
sprinkle, Friday should be dry and seasonable for the forecast
area as the frontal boundary drops south once again.
Fast NW flow brings yet another short wave through the area
Saturday. This system lifts the front back northward and fires
showers and thunderstorms, mainly over the southern half of the
forecast area. In any case, system is covering a broad area and
frontal position is not sure so will expect showers over much of
the area.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Unsettled weather will continue for the end of the weekend into
Monday.
Upper trough settles in over the area for Sunday and Monday as
multiple short waves rotate through. This will keep showers and
isolated thunderstorms in the area for the end of the weekend
into the work week. Surface ridge builds in for Tuesday and the
trough axis moves into New England. This will bring a cool
northerly flow but somewhat drier air into the area.
Temperatures through the period will generally remain below
normal.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Strong thunderstorms will affect areas of Central and Northern
PA through this evening with the likelihood of thunderstorms
impacting the KAVP terminal between 19z and 23z.
MVFR ceilings are forecast to develop overnight across all of
our terminals. Spotty IFR ceilings are likely, especially at
KBGM and KITH.
A mix of MVFR and VFR ceilings is forecast across the terminals
by late Thursday morning.
Outlook...
Thursday afternoon through Thursday night...Occasional
restrictions from scattered showers and thunderstorms.
Friday through Friday night...Mainly VFR.
Saturday through Sunday...Intermittent restrictions in rain
showers; some daytime thunder also possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ043-044-
047-048-072.
NY...None.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...DJPHazardous weather outlook, May 29, 1:41 PM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 141 PM EDT Wed May 29 2019 NYZ009-015>018-022-023-025-036-037-044>046-057-301745- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego- Delaware- 141 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ024-055-056-062-PAZ038>040-301745- Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne- 141 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and scattered thunderstorms are expected to pass through the area this afternoon into early evening. A few storms may contain damaging winds, hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of showers and embedded thunderstorms is expected late Thursday afternoon into evening. Locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ043-044-048-072-301745- Wyoming-Lackawanna-Pike-Southern Wayne- 141 PM EDT Wed May 29 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Another round of thunderstorms is expected this afternoon through evening. In addition to posing the threat for flash flooding, there is an enhanced risk for some thunderstorms to be severe with damaging wind and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An additional round of showers and embedded thunderstorms is expected late Thursday afternoon into evening. Locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ047-301745- Luzerne- 141 PM EDT Wed May 29 2019 ...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An additional round of showers and embedded thunderstorms is expected late Thursday afternoon into evening. Locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 3:27 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG SLOCUM 41.13N 76.05W
05/29/2019 LUZERNE PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR MUD POND
&&
BJGLocal storm report, May 29, 3:41 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 1 E FEYS GROVE 41.09N 75.99W
05/29/2019 LUZERNE PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR 326 BLUE RIDGE TRAIL
&&
BJGLocal storm report, May 29, 3:48 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 2 NNE SPENCERS CORNERS 41.63N 75.55W
05/29/2019 LACKAWANNA PA 911 CALL CENTER
TREE DOWN ON WIRES IN GREENFIELD TOWNSHIP
&&
BJGLocal storm report, May 29, 4:34 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
434 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG 4 NNW CARBONDALE 41.62N 75.53W
05/29/2019 LACKAWANNA PA 911 CALL CENTER
TREES DOWN NEAR CRYSTAL LAKE ROAD AND OLD BAKER ROAD
&&
BJGLocal storm report, May 29, 4:43 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
443 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM FLOOD TAYLOR 41.40N 75.71W
05/29/2019 LACKAWANNA PA 911 CALL CENTER
MULTIPLE REPORTS OF FLOODED BASEMENTS
&&
HLCLocal storm report, May 29, 4:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FUNNEL CLOUD SHICKSHINNY 41.15N 76.15W
05/29/2019 LUZERNE PA 911 CALL CENTER
REPORT OF A FUNNEL CLOUD IN SHICKSHINNY AREA
0230 PM TSTM WND DMG EXETER 41.33N 75.82W
05/29/2019 LUZERNE PA 911 CALL CENTER
LARGE TREE DOWN ON VEHICLE.
0242 PM TSTM WND DMG SLOCUM 41.13N 76.05W
05/29/2019 LUZERNE PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR MUD POND
0244 PM TSTM WND DMG NANTICOKE 41.20N 76.00W
05/29/2019 LUZERNE PA 911 CALL CENTER
WIRES DOWN IN ROADWAY WITH POLE SNAPPED.
0254 PM HAIL MOOSIC 41.36N 75.70W
05/29/2019 E0.75 INCH LACKAWANNA PA SOCIAL MEDIA
0315 PM TSTM WND DMG 1 E FEYS GROVE 41.09N 75.99W
05/29/2019 LUZERNE PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR 326 BLUE RIDGE TRAIL
0327 PM TSTM WND DMG 2 NNE SPENCERS CORNERS 41.63N 75.55W
05/29/2019 LACKAWANNA PA 911 CALL CENTER
TREE DOWN ON WIRES IN GREENFIELD TOWNSHIP
0329 PM TSTM WND DMG 4 NNW CARBONDALE 41.62N 75.53W
05/29/2019 LACKAWANNA PA 911 CALL CENTER
TREES DOWN NEAR CRYSTAL LAKE ROAD AND OLD BAKER ROAD
0442 PM FLOOD TAYLOR 41.40N 75.71W
05/29/2019 LACKAWANNA PA 911 CALL CENTER
MULTIPLE REPORTS OF FLOODED BASEMENTS
&&
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:29 PM EDT | Special Weather Statement | BGM | Pike | 46 min |
| May 29, 3:29 AM EDT | Flash Flood Watch | BGM | Lackawanna, Luzerne, Pike, Wayne, Wyoming | 15 hr |
| May 29, 2:00 PM EDT | Special Weather Statement | BGM | Bradford | 45 min |
| May 29, 2:06 PM EDT | Special Weather Statement | BGM | Luzerne | 39 min |
| May 29, 2:32 PM EDT | Special Weather Statement | BGM | Bradford, Susquehanna | 43 min |
| May 29, 2:41 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 49 min |
| May 29, 2:51 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 24 min |
| May 29, 3:06 PM EDT | Areal Flood Advisory | BGM | Susquehanna | 114 min |
| May 29, 3:19 PM EDT | Tornado Warning | BGM | Luzerne | 26 min |
| May 29, 3:27 PM EDT | Tornado Warning | BGM | Lackawanna, Pike, Susquehanna, Wayne | 33 min |
| May 29, 3:30 PM EDT | Tornado Warning | BGM | Wyoming | 30 min |
| May 29, 3:32 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 33 min |
| May 29, 4:18 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Pike, Wayne | 42 min |
| May 29, 4:24 PM EDT | Areal Flood Advisory | BGM | Luzerne | 2 hr |
| May 29, 4:29 PM EDT | Areal Flood Advisory | BGM | Lackawanna | 2 hr |
| May 29, 4:38 PM EDT | Tornado Warning | BGM | Luzerne | 12 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.